Michigan firefighters saved the life of a young puppy that was suffering a fentanyl overdose by giving it two doses of Naloxone, authorities said.
Whip the puppy got into a “fentanyl patch” and overdosed, according to Coldwater, Michigan, first responders in a Facebook post.
The quick-thinking firefighters rescued the dog after she chewed on a fentanyl patch she found in her owner’s garbage on Saturday.
“This isn’t a call we normally expect!” the department said in the Facebook post.
The owners found the drugged-up dog and rushed her to the station, Fire Chief Dave Schmaltz told WWMT.
“He was drooling, kind of out of it and shaking. The overdose signs you would see in an individual,” Schamltz said.
Schmaltz doubted that Whip would survive the overdose, but she was miraculously revived after firefighters gave her the doses of Naloxone.
“After that the puppy was bounding around like nothing happened,” Schamltz said.
Whip’s owners are not drug users and the incident was “100% accidental,” the department said.
Fentanyl patches are prescribed to “opioid-tolerant patients who need daily, round-the-clock, long-term pain medicine” through their skin, according to the US Food and Drug Administration. They are generally replaced every three days.
Children and small animals who put the patches in their mouths or on their skin may die as a result of the product.
The federal agency warns that the prescription patches can be lethal even after they have been used. They should be flushed instead of thrown away.
“Even after three days, they still have medication left,” Schamltz said.
Whip is being monitored, but she appears to be fine after her accident, according to the firefighters.